Ask a Dentist

Q: Can the medications I'm taking affect my teeth and gums?

A hand holding an assortment of pills

A: All medications have their own side effects that can impact your oral health. It is important to talk to your doctor, dentist and pharmacist about the possible side effects your medication has and how it reacts to anything else you may be taking.Medication side effects vary. The most common one is dry mouth. Saliva helps keep your mouth clean by washing away food particles and bacteria. Saliva also neutralizes acids in your mouth that can wear down and damage the hard surfaces of your teeth. Having dry mouth increases the risk of tooth decay.Other side effects of medications can include:

  • Altering the taste of foods and drinks
  • Increased risk of gum problems, ranging from swelling to overgrowth or receding gum lines
  • Increased risk of mouth infections
  • Change in the pH balance of your mouth, decreasing or increasing the acidity

These are just some of the possible side effects that medication can have. Side effects from medications aren’t limited to prescribed drugs, over the counter medications and vitamins can react to each other and other treatment plans. It’s always good practice to let your dentist know of any medications you’re taking so that they can provide you with a treatment plan that works for you and your lifestyle. If you have questions about your medication, our dentists are happy to discuss them with you. We have two locations in Winnipeg (St. Vital Centre and Garden City Shopping Centre), book an appointment today.